Alert archive / South Carolina / Lake Wind Advisories in 2020
Lake Wind Advisory 21, NWS Charleston, SC
NWS Charleston, SC issued this lake wind advisory at Sep 29, 2020, 4:30 PM EDT for Berkeley County, South Carolina. It took effect at Sep 29, 2020, 5:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2020, 4:30 PM EDT (20:30 UTC)
- In effect from
- Sep 29, 2020, 5:00 PM EDT
- Expired
- Sep 29, 2020, 8:33 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
189 WWUS72 KCHS 292030 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 430 PM EDT Tue Sep 29 2020 SCZ045-300300- /O.NEW.KCHS.LW.Y.0021.200929T2100Z-200930T0300Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 430 PM EDT Tue Sep 29 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING FOR LAKE MOULTRIE... * WHAT...West to northwest winds 15 to 20 knots with gusts up to 25 knots expected. Waves 1 to 2 feet. * WHERE...Lake Moultrie. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
2 follow-up statements
601 WWUS72 KCHS 292325 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 725 PM EDT Tue Sep 29 2020 SCZ045-300300- /O.CON.KCHS.LW.Y.0021.000000T0000Z-200930T0300Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 725 PM EDT Tue Sep 29 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING FOR LAKE MOULTRIE... * WHAT...West to northwest winds 15 to 20 knots with gusts up to 25 knots expected. Waves 1 to 2 feet. * WHERE...Lake Moultrie. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
649 WWUS72 KCHS 300033 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 833 PM EDT Tue Sep 29 2020 SCZ045-300145- /O.CAN.KCHS.LW.Y.0021.000000T0000Z-200930T0300Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 833 PM EDT Tue Sep 29 2020 ...LAKE WIND ADVISORY IS CANCELLED FOR LAKE MOULTRIE... $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Sep 29, 3:57 PM EDT, 33 minutes earlier.
Area forecast discussion, Sep 29, 3:57 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
357 PM EDT Tue Sep 29 2020
.SYNOPSIS...
A cold front will push offshore this evening. High pressure
will prevail through late week and into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Numerous to widespread and deep convection will continue to
develop rather quickly into this evening, as better height
falls and QG forcing occur in advance of the highly amplified
and anomalous trough just upstream. There have been indications
that the trough could take on a slightly negative tilt, but
latest guidance shows its tilt remaining more neutral. These
conditions occur in tandem with additional forcing from the
nearby right entrance region of the upper level jet, and a 30-35
kt low level jet, both of which move in this evening.
Buoyancy has been and will continue to be limited in advance of
the cold front, due to generally weak lapse rates. But isolated
storms can still become strong or marginally severe over
eastern sections through about 9 pm, where we have seen the
best insolation and warmest temps the day. It is here where we
also find the stronger 40-60 kt 0-6 km bulk shear, although
those values might actually be a little too strong to limit the
strength of the updrafts. We will maintain mention of isolated
severe into this evening, with the best potential to occur near
and east of I-95 due to line segments and weak supercells.
Damaging winds would be the main weather hazard, with a non-zero
risk for a tornado given the strength of the shear and backing
of winds to the southeast and south closer to the coast.
Heavy rain will also be common given a deep, warm cloud layer
and the elevated PWat that is some 2-3 standard deviations above
normal. The HREF shows a potential max of 2-3 inches near and
east of I-95 through 03Z, but a total of .75 to 1.25 inches is
more likely given the progressive nature to convection. Given
the antecedent wet grounds, even these amounts could generate
at least minor flooding concern in a few places.
Of greater concern, the heavy rain will be ongoing at or near
the time of the evening high tide in downtown Charleston.
Although tide levels still look to peak at 6.80 ft MLLW, or
just shy of any Coastal Flood Advisory, the combination of the
rain and the high tide will lead to an elevated flooding risk
over parts of the South Carolina coastal counties, but most
especially in downtown Charleston.
The cold front itself will push off the Georgia coast by 6-7
pm, and off the South Carolina coast by 8 or 9 pm. Behind the
front we have seen as much as a 12-18F drop in temps in an hour
or two, along with wind gusts as high as 30 or 40 mph. The front
will take on more ana-frontal characteristics, with stratiform
rain to continue for about 3-5 hours in wake of the front.
Eventually drier air will arrive during the overnight hours,
shutting off the rain. Cold advection the first half of the
night will give way to better radiational cooling later on as
skies clear from west to east. This allows for min temps down in
the lower and middle 50s most communities west of I-95, with
55-60F further east.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Quiet weather conditions are expected through the rest of the week
as we remain at the base of a broad longwave trough and upper-level
forcing shifts to the northeast. Surface ridging builds in the wake
of a cold front as a broad area of high pressure overtakes the
Midwest and Southeast U.S. Strong cold air advection will bring
significantly cooler and drier air into the forecast area by
Wednesday morning with max temps reaching the mid/upper 70s, and min
temps in the mid/upper 50s in most areas and low 60s near the SC
coast. This pattern holds through Thursday; however, as winds calm
and cold air advection subsides, clear skies will allow daytime
heating to increase max temperatures, with highs in the upper 70s to
low 80s. By Thursday night, a weak sfc low develops over the eastern
Appalachians and drives a secondary cold front through the forecast
area. Rain-free conditions are expected during the FROPA,
considering the lack of sufficient moisture, in addition to the
relatively stable air in the pre-frontal environment. This will
limit Friday's high temps to the mid/upper 70s, as northwest winds
advect additional drier and cooler air into the region.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will prevail behind a dry cold front shifting south of
the area this weekend while the region remains along the southern
edge of a longwave trough of low pressure extending across much of
the East Conus. The pattern will favor a period of dry and cooler
conditions with high temps only peaking in the low/mid 70s Saturday
and Sunday and overnight lows dipping around 50 degrees well inland
to mid/upper 50s closer to the coast Friday night and Saturday
night. Northeast flow will prevail into early next week with most
areas remaining dry within high pressure. However, weak coastal
troughing and an easterly wind could result in a few showers
drifting onshore Monday and Tuesday. Temps should also warm early
next week as the mid/upper lvl trough across the East Conus shifts
offshore, setting up more of a zonal flow across the Southeast
United States. In general, high temps should approach the mid/upper
70s Monday, then upper 70s to around 80 degrees Tuesday. Monday
night and Tuesday night lows will also show a slight warming trend
with temps ranging in the mid/upper 50s inland to low/mid 60s near
the coast.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A consolidated band of strong to perhaps isolated severe TSRA
moves through late afternoon and evening in association with a
cold front. Behind the front, stratiform rains will continue
for several hours, before much drier air arrives overnight into
Wednesday.
With the band of stronger convection, conditions will drop into
the MVFR or IFR category, along with wind gusts of at least
25-30 kt, if not greater. As cold advection develops behind the
front and steady pressure rises occur, winds will shift to the
W-NW and will be gusty for a while, along with continued flight
restrictions at least down in to the MVFR range.
VFR weather looks to return after 05-06Z Wednesday.
Extended Aviation Outlook: VFR conditions will prevail at both
KCHS and KSAV terminals Wednesday afternoon through Sunday.
&&
.MARINE...
Tonight: A strong cold front will sweep through the coastal
waters this evening, followed by strong cold advection in
combination with large isallobaric pressure rises for a few
hours. As a result we have raised the Small Craft Advisory flags
for all waters out 20 nm, to go along with the previous advisory
on the Georgia waters beyond 20 nm from shore. The Charleston
Harbor could briefly reach advisory conditions, but at the
moment it looks to marginal put up any advisory at this time.
Winds will shift around to the W and NW behind the front,
reaching as high as 15-25 kt with gusts at times near 30 kt to
occur over the Atlantic (up to 15-20 kt and gusty in Charleston
Harbor)the first part of the night, before dropping around 5 kt
or so late as the pressure climbs slow and cold advection is
not as significant. Seas will be limited by the offshore fetch,
reaching no more than 4 or 5 ft within 20 nm, but up to 6 ft on
the waters farther out due to a longer fetch.
Mariners should be prepared for a band of strong to potentially
severe t-storms that moves off the coast in advance of the cold
front, between 5 and 10 pm. Special Marine Warnings could be
issued.
Wednesday through Sunday: Marine conditions will remain
relatively quiet through the rest of the week as high pressure
spreads across the waters in the wake of a cold front. Northwest
winds will reduce dramatically by Wednesday afternoon and
remain relatively light, less then 10 kt, through Thursday.
Thereafter, winds will shift to the southwest and increase
briefly to 10-15 kt overnight Thursday through Friday morning as
a second cold front approaches. Northwest winds will then
return Friday afternoon. Seas will generally decrease from 2-4
ft Wed AM in the nearshore waters to 1-3 ft by Wednesday
afternoon. In the outer GA waters, seas will decrease from 4-5
ft Wed AM to 2-3 ft by Wednesday evening. Seas are then likely
to build Friday, only by a foot or so, following the wind
trends.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 2 AM EDT
Wednesday for AMZ350-352.
Small Craft Advisory until 6 AM EDT Wednesday for AMZ374.
Small Craft Advisory until 2 AM EDT Wednesday for AMZ354.
&&
NEAR TERM...
SHORT TERM...BRM
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Sep 29, 4:05 PM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 405 PM EDT Tue Sep 29 2020 GAZ101-116>119-137>141-SCZ043>045-047>052-302015- Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham- Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-Beaufort- Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 405 PM EDT Tue Sep 29 2020 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Thunderstorms: Widespread showers and thunderstorms will move across Southeast South Carolina and Southeast Georgia into this evening ahead of a cold front. A few of these thunderstorms could become severe with damaging wind gusts. An isolated tornado could also occur. The risk for severe thunderstorms will be the greatest through 7 PM in Georgia and through 9 PM in South Carolina. This is mainly along and east of the I-95 corridor, including both the Charleston and Savannah Metro Areas. In addition, locally heavy rainfall could produce minor flooding of low-lying and poor drainage areas. The risk for flooding will be highest along the coast around the evening high tide, especially in Downtown Charleston. Be sure to remain weather aware through this evening. Be prepared to take action if threatening weather approaches or if a warning is issued for your location. Stay tuned to NOAA Weather Radio All Hazards, TV or your local news source for the latest weather information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-302015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 405 PM EDT Tue Sep 29 2020 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Severe Thunderstorms: Widespread showers and thunderstorms will develop and move across the waters into this evening ahead of a cold front. A few of these thunderstorms could become severe with damaging wind gusts. An isolated waterspout could also occur. The risk for severe thunderstorms will be the greatest through 7 or 8 PM on the Georgia waters and through 9 or 10 PM on the South Carolina waters. Be sure to remain weather aware through the evening. Be prepared to take action if threatening weather approaches or if a warning is issued for your location. Stay tuned to NOAA Weather Radio All Hazards, TV or your local news source for the latest weather information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099-100-114-115-SCZ040-042-302015- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-Hampton- 405 PM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Sep 29, 2:47 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
247 PM EDT Tue Sep 29 2020
GAZ087-088-099>101-SCZ040-042-047-291930-
Bulloch-Jenkins-Candler-Screven-Effingham-Allendale-Inland
Jasper-Hampton-
247 PM EDT Tue Sep 29 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
JENKINS...CANDLER...EFFINGHAM...HAMPTON AND ALLENDALE COUNTIES...
At 247 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Captolo to Denmark,
and moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Allendale, Millen, Sylvania, Springfield, Butts, Estill
and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3295 8184 3291 8176 3304 8156 3310 8161
3316 8154 3311 8137 3312 8124 3310 8117
3230 8128 3219 8179 3224 8182 3227 8189
3227 8196 3255 8205 3254 8203 3261 8200
3266 8208 3271 8210
TIME...MOT...LOC 1847Z 232DEG 30KT 3263 8158 3226 8172
SPRSpecial weather statement, Sep 29, 3:27 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
327 PM EDT Tue Sep 29 2020
GAZ137-292000-
Long-
327 PM EDT Tue Sep 29 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY...
At 326 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Doctortown, or near Gardi, moving northeast
at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Ludowici, Tibet and Walthourville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3155 8169 3158 8170 3161 8174 3160 8174
3161 8175 3161 8177 3162 8177 3163 8179
3166 8180 3165 8182 3167 8185 3177 8165
3170 8149 3158 8157 3154 8166
TIME...MOT...LOC 1926Z 236DEG 33KT 3161 8180
NEDSpecial weather statement, Sep 29, 3:57 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
357 PM EDT Tue Sep 29 2020
GAZ116-138>140-292030-
Inland McIntosh-Coastal Liberty-Inland Liberty-Inland Bryan-
357 PM EDT Tue Sep 29 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES...
At 357 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Riceboro, or 8 miles northeast of Tibet,
moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Jones, Walthourville, Midway, Riceboro, Halfmoon Landing, Retreat and
Sunbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3170 8149 3176 8163 3186 8138 3183 8136
3183 8134 3179 8131 3172 8121 3165 8140
3163 8142 3162 8149 3160 8155
TIME...MOT...LOC 1957Z 249DEG 29KT 3169 8149
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:39 AM EDT | Small Craft Advisory | CHS | 26 hr | |
| Sep 29, 2:47 PM EDT | Special Weather Statement | CHS | Allendale | 43 min |
| Sep 29, 5:03 PM EDT | Special Weather Statement | CHS | Berkeley | 42 min |
| Sep 29, 5:07 PM EDT | Special Marine Warning | CHS | 103 min | |
| Sep 29, 5:29 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 37 min |
| Sep 29, 5:31 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 29 min |
| Sep 29, 5:54 PM EDT | Special Marine Warning | CHS | 103 min | |
| Sep 29, 6:22 PM EDT | Special Weather Statement | CHS | Charleston | 38 min |
| Sep 29, 6:24 PM EDT | Special Marine Warning | CHS | 96 min | |
| Sep 29, 6:46 PM EDT | Areal Flood Advisory | CHS | Charleston | 81 min |
| Sep 29, 7:02 PM EDT | Special Marine Warning | CHS | 118 min |
Nearby
Lake Wind Advisories in South Carolina, 2020Every lake wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.